MAX CUT in Weighted Random Intersection Graphs and Discrepancy of Sparse Random Set Systems

Authors Sotiris Nikoletseas , Christoforos Raptopoulos , Paul Spirakis

Thumbnail PDF


  • Filesize: 0.88 MB
  • 16 pages

Document Identifiers

Author Details

Sotiris Nikoletseas
  • Computer Engineering & Informatics Department, University of Patras, Greece
  • Computer Technology Institute, Patras, Greece
Christoforos Raptopoulos
  • Computer Engineering & Informatics Department, University of Patras, Greece
Paul Spirakis
  • Department of Computer Science, University of Liverpool, UK
  • Computer Engineering & Informatics Department, University of Patras, Greece

Cite AsGet BibTex

Sotiris Nikoletseas, Christoforos Raptopoulos, and Paul Spirakis. MAX CUT in Weighted Random Intersection Graphs and Discrepancy of Sparse Random Set Systems. In 32nd International Symposium on Algorithms and Computation (ISAAC 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 212, pp. 28:1-28:16, Schloss Dagstuhl – Leibniz-Zentrum fΓΌr Informatik (2021)


Let V be a set of n vertices, M a set of m labels, and let 𝐑 be an m Γ— n matrix of independent Bernoulli random variables with probability of success p; columns of 𝐑 are incidence vectors of label sets assigned to vertices. A random instance G(V, E, 𝐑^T 𝐑) of the weighted random intersection graph model is constructed by drawing an edge with weight equal to the number of common labels (namely [𝐑^T 𝐑]_{v,u}) between any two vertices u, v for which this weight is strictly larger than 0. In this paper we study the average case analysis of Weighted Max Cut, assuming the input is a weighted random intersection graph, i.e. given G(V, E, 𝐑^T 𝐑) we wish to find a partition of V into two sets so that the total weight of the edges having exactly one endpoint in each set is maximized. In particular, we initially prove that the weight of a maximum cut of G(V, E, 𝐑^T 𝐑) is concentrated around its expected value, and then show that, when the number of labels is much smaller than the number of vertices (in particular, m = n^Ξ±, Ξ± < 1), a random partition of the vertices achieves asymptotically optimal cut weight with high probability. Furthermore, in the case n = m and constant average degree (i.e. p = Θ(1)/n), we show that with high probability, a majority type randomized algorithm outputs a cut with weight that is larger than the weight of a random cut by a multiplicative constant strictly larger than 1. Then, we formally prove a connection between the computational problem of finding a (weighted) maximum cut in G(V, E, 𝐑^T 𝐑) and the problem of finding a 2-coloring that achieves minimum discrepancy for a set system Ξ£ with incidence matrix 𝐑 (i.e. minimum imbalance over all sets in Ξ£). We exploit this connection by proposing a (weak) bipartization algorithm for the case m = n, p = Θ(1)/n that, when it terminates, its output can be used to find a 2-coloring with minimum discrepancy in a set system with incidence matrix 𝐑. In fact, with high probability, the latter 2-coloring corresponds to a bipartition with maximum cut-weight in G(V, E, 𝐑^T 𝐑). Finally, we prove that our (weak) bipartization algorithm terminates in polynomial time, with high probability, at least when p = c/n, c < 1.

Subject Classification

ACM Subject Classification
  • Mathematics of computing β†’ Random graphs
  • Random Intersection Graphs
  • Maximum Cut
  • Discrepancy


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. D. Altschuler and J. Niles-Weed. The discrepancy of random rectangular matrices. CoRR abs/2101.04036, 2021. URL:
  2. N. Bansal and R. Meka. On the discrepancy of random low degree set systems. In Proceedings of the 30th Annual ACM-SIAM Symposium on Discrete Algorithms SODA, pages 2557-2564, 2019. Google Scholar
  3. F. Barahona, M. GrΓΆtschel, M. JΓΌnger, and G. Reinelt. An application of combinatorial optimization to statistical physics and circuit layout design. Operations Research, 36(3):493-513, 1988. Google Scholar
  4. M. Bayati, D. Gamarnik, and P. Tetal. Combinatorial approach to the interpolation method and scaling limits in sparse random graphs. Ann. Probab., 41:4080-4115, 2013. Google Scholar
  5. M. Behrisch, A. Taraz, and M. Ueckerdt. Coloring random intersection graphs and complex networks. SIAM J. Discret. Math., 23(1):288-299, 2009. Google Scholar
  6. M. Bloznelis, E. Godehardt, J. Jaworski, V. Kurauskas, and K. Rybarczyk. Recent progress in complex network analysis: Models of random intersection graphs. In Studies in Classification, Data Analysis, and Knowledge Organization, pages 69-78. Springer, 2015. Google Scholar
  7. A. Coja-Oghlan, C. Moore, and V. Sanwalani. Max k-cut and approximating the chromatic number of random graphs. Random Struct. Algorithms, 28(3):289-322, 2006. Google Scholar
  8. D. Coppersmith, D. Gamarnik, M. Hajiaghayi, and G. Sorkin. Random maxsat, random maxcut, and their phase transitions. Rand. Struct. Alg., 24(4):502-545, 2004. Google Scholar
  9. A. Dembo, A. Montanari, and S. Sen. Extremal cuts of sparse random graphs. The Annals of Probability, 45(2):1190-1217, 2017. Google Scholar
  10. J. DΓ­az, J. Petit, and M. Serna. A survey on graph layout problems. ACM Comput. Surveys, 34:313-356, 2002. Google Scholar
  11. E. Ezra and S. Lovett. On the beck-fiala conjecture for random set systems. In Proceedings of Approximation, Randomization, and Combinatorial Optimization - Algorithms and Techniques (APPROX-RANDOM), pages 29:1-29:10, 2016. Google Scholar
  12. J. Fill, E. Sheinerman, and K. Singer-Cohen. Random intersection graphs when m = Ο‰(n): an equivalence theorem relating the evolution of the g(n, m, p) and g(n, p) models. Random Struct. Algorithms, 16(2):156-176, 2000. Google Scholar
  13. D. Gamarnik and Q. Li. On the max-cut of sparse random graphs. Random Struct. Algorithms, 52(2):219-262, 2018. Google Scholar
  14. R. Hoberg and T. Rothvoss. A fourier-analytic approach for the discrepancy of random set systems. In Proceedings of the 30th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 2547-2556, 2019. Google Scholar
  15. M. KaroΕ„ski, E. Scheinerman, and K. Singer-Cohen. On random intersection graphs: the subgraph problem. Combinatorics, Probability and Computing, 8:131-159, 1999. Google Scholar
  16. S. Nikoletseas, C. Raptopoulos, and P. Spirakis. Efficient approximation algorithms in random intersection graphs. In Handbook of Approximation Algorithms and Metaheuristics, volume 2. Chapman and Hall/CRC, 2018. Google Scholar
  17. S. Nikoletseas, C. Raptopoulos, and P. Spirakis. Max cut in weighted random intersection graphs and discrepancy of sparse random set systems, 2021. URL:
  18. C. Papadimitriou and M. Yannakakis. Optimization, approximation, and complexity classes. Computer and System Sciences, 43(3):425-440, 1991. Google Scholar
  19. J. Poland and T. Zeugmann. Clustering pairwise distances with missing data: Maximum cuts versus normalized cuts. Lecture Notes in Comput. Sci, 4265:197-208, 2006. Google Scholar
  20. S. Poljak and Z. Tuza. Maximum cuts and largest bipartite subgraphs. DIMACS series in Discrete Mathematics and Theoretical Computer Science, 20:181-244, 1995. American Mathematical Society, Providence, R.I. Google Scholar
  21. A. Potukuchi. Discrepancy in random hypergraph models. CoRR abs/1811.01491, 2018. URL:
  22. C. Raptopoulos and P. Spirakis. Simple and efficient greedy algorithms for hamilton cycles in random intersection graphs. In Proceedings of the 16th International Symposium on Algorithms and Computation (ISAAC), pages 493-504, 2005. Google Scholar
  23. K. Rybarczyk. Equivalence of a random intersection graph and g(n, p). Random Structures and Algorithms, 38(1-2):205-234, 2011. Google Scholar